Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Sep 21, 2017, 7:44 PM CDT for Zapata County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 21, 2017, 8:07 PM CDT
- In force
- 23 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
981
WUUS54 KBRO 220044
SVRBRO
TXC505-220130-
/O.NEW.KBRO.SV.W.0061.170922T0044Z-170922T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
744 PM CDT THU SEP 21 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northwestern Zapata County in Deep South Texas...
* Until 830 PM CDT
* At 743 PM CDT, a severe thunderstorm was located 14 miles northwest
of Las Palmas, or 18 miles northwest of Zapata, moving east at 5
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE
DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND
MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR
WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND
SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES
WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER
POLES IS EXPECTED.
* This severe thunderstorm will remain over MAINLY RURAL AREAS of
northwestern Zapata County.
This includes US Highway 83 between mile markers 740 and 748.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
2716 9943 2717 9943 2722 9944 2725 9936
2703 9934 2707 9944
TIME...MOT...LOC 0043Z 262DEG 5KT 2713 9940
HAIL...1.50IN
WIND...60MPH
$$
Brady1 follow-up statement
110
WWUS54 KBRO 220107
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
807 PM CDT THU SEP 21 2017
TXC505-220117-
/O.CAN.KBRO.SV.W.0061.000000T0000Z-170922T0130Z/
Zapata TX-
807 PM CDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ZAPATA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
2716 9943 2717 9943 2722 9944 2725 9936
2703 9934 2707 9944
TIME...MOT...LOC 0106Z 262DEG 5KT 2713 9936
$$
BradyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:32 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 21, 6:32 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 632 PM CDT Thu Sep 21 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Thunderstorm activity starting to wane in the region this evening, but a threatening outflow boundary is drifting toward KMFE from the north. EBG MTR notes winds from 050, with brief wind speed of 15g25kts. Have added a tempo group for the possible wind shift for KMFE. Boundary should be dissipating by midevening, with modest southeast flow continuing through the night for all locations. Seabreeze activity will be a possibility tomorrow late morning, but current timing too uncertain for TAFs. && .PREV DISCUSSION... /issued 318 PM CDT Thu Sep 21 2017/ SHORT TERM (Now through Friday Night): Scattered showers and thunderstorms have developed along the coastal counties this afternoon, in part due to the coastal seabreeze, as well as a weak shortwave trough moving overhead today. 12Z sounding this morning from BRO measured 2.20" of Precipitable Water and the non- operational, preliminary GOES-16 satellite imagery was in decent agreement this afternoon with 2.00-2.20" across the area. Therefore, any showers and storms that develop will have the potential to produce locally heavy downpours. Tonight the shortwave will exit the area and shower activity should decrease in intensity tonight. Friday, flow aloft will be weak with mean broad ridging affecting South Texas, however isolated showers and storms will be possible along the seabreeze in the morning and afternoon. NAM MOS guidance is showing much higher PoPs than the ECMWF and GFS, but think the lack of upper level support would inhibit more scattered activity as a broad low over the central Gulf of Mexico will be to our east. Temperatures will likely be above normal again with highs in the upper 90s to near 100F from McAllen through the Upper Valley. LONG TERM (Saturday through Thursday): South Texas will be under part of the 500mb ridge across the northeast United States extending into east TX Saturday with a 500mb trough across the western U.S. and a 500mb low across the northeast Gulf of Mexico. Low to mid level moisture will be high across northern Mexico into west TX through the weekend into early next week. Will likely see isolated seabreeze convection across the coastal sections of the CWA Saturday and Sunday. Low to mid level moisture is expected to increase across southwest TX Monday and will mention a slight chance to chance of showers and thunderstorms early next week...mainly across the coastal sections of the CWA. The 500mb trough across the western U.S. will move little through the middle of next week. A weak cold front across the central U.S. Monday will make its way into the TX panhandle Tuesday and into north TX Wednesday. Moisture will pool along and ahead of the front and this will provide a chance of showers and thunderstorms across portions of south TX Tuesday through the rest of the forecast period. MARINE (Now through Friday night): Surface high pressure over the northeast Gulf of Mexico will maintain light to moderate southeast flow through the short term with seas at 2 to 4 feet. Periods of isolated showers and storms will be possible, especially in the overnight hours. Saturday through Tuesday...Light to moderate southeast winds will prevail across the coastal waters Saturday with surface high pressure across the eastern United States and surface low pressure across Colorado. The pressure gradient will remain weak across the western Gulf of Mexico Sunday before increasing on Monday as low pressure develops across west Texas. Light to moderate southeast winds across the lower Texas coast Sunday will increase to moderate on Monday and continue through Tuesday. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 64/64
Hazardous weather outlook, Sep 21, 4:15 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 415 PM CDT Thu Sep 21 2017 TXZ248>257-222115- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 415 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. GMZ130-132-135-150-155-170-175-222115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 415 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, Sep 21, 6:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
629 PM CDT THU SEP 21 2017
TXZ252-220030-
Starr TX-
629 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
730 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
Rio Grande City Municipal Airport, or NEAR Rio Grande City. This
storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rio Grande City, La Rosita, Starr County Memorial Hospital, Ringgold
Middle School, Los Alvarez, Fort Ringgold County Park, Starr County
Sheriffs Office, Rio Grande City Municipal Airport, Rio Grande City
Fire Department and Los Garzas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2639 9895 2653 9890 2648 9874 2636 9880
2637 9880 2637 9882 2636 9884 2637 9886
2635 9890 2637 9890 2638 9892 2639 9893
2637 9894 2638 9895
TIME...MOT...LOC 2329Z 184DEG 0KT 2644 9884
TOMASELLILocal storm report, Sep 21, 7:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
703 PM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL RIO GRANDE CITY 26.38N 98.83W
09/21/2017 E1.50 INCH STARR TX LAW ENFORCEMENT
RIO GRANDE CITY POLICE DEPARTMENT REPORTS HAIL THE SIZE
OF PING PONG BALLS ON THE WEST SIDE OF RIO GRANDE CITY.
&&
EVENT NUMBER BRO1700062
TOMASELLISpecial weather statement, Sep 21, 7:11 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
711 PM CDT THU SEP 21 2017
TXZ248-220115-
Zapata TX-
711 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
815 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of El Cenizo, or 19 miles northwest of Zapata, moving
north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over MAINLY RURAL AREAS of northwestern Zapata
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2721 9943 2722 9944 2725 9944
2726 9945 2731 9939 2731 9936 2727 9933
2727 9916 2702 9933 2706 9945
TIME...MOT...LOC 0011Z 188DEG 10KT 2715 9940
BradyLocal storm report, Sep 21, 7:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 PM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL RIO GRANDE CITY 26.38N 98.83W
09/21/2017 E1.75 INCH STARR TX LAW ENFORCEMENT
STARR COUNTY SHERIFFS DEPARTMENT REPORTS HAIL THE SIZE
OF GOLF BALLS AT THE INTERSECTION OF FM 3167 AND HIGHWAY
83 ON THE WEST SIDE OF RIO GRANDE CITY.
&&
EVENT NUMBER BRO1700063
TOMASELLILocal storm report, Sep 21, 7:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
721 PM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL RIO GRANDE CITY 26.38N 98.83W
09/21/2017 E1.75 INCH STARR TX PUBLIC
PUBLIC VIA FACEBOOK REPORTS HAIL THE SIZE OF GOLF BALLS
BETWEEN MIDWAY ROAD AND HOSPITAL DRIVE ON THE WEST SIDE
OF RIO GRANDE CITY.
&&
EVENT NUMBER BRO1700064
TOMASELLILocal storm report, Sep 21, 7:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL LOS VILLAREALES 26.39N 98.88W
09/21/2017 E2.50 INCH STARR TX PUBLIC
PUBLIC VIA FACEBOOK REPORTS HAIL UP TO THE SIZE OF
TENNIS BALL IN LOS VILLAREALES ON THE WEST SIDE OF RIO
GRANDE CITY.
&&
EVENT NUMBER BRO1700065
MBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:11 PM CDT | Special Weather Statement | BRO | Zapata | 64 min |
| Sep 22, 5:17 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 88 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.